Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Loss functions and admissible estimators in survey sampling

  • 31 Accesses


Consider simple random sampling (without replacement) of a fixed size and lett 0 be the sample mean, i.e. the arithmetic mean of all variate values observed in the sample. The class {λt 0: λ real} of estimators for the population mean (i.e. The arithmetic mean of all variate values) then surely is of interest.

We discuss different types of variates, in particular variates with positive values only. For these variates the usual square error loss gives rise to a strange class of admissible estimators. An other type of loss functions seems far more appropriate. For this (logarithmic) type, λt 0 is admissible iff λ=1. We prove that there exists no other type of loss functions with the property that the unbiased estimatort 0 is the only admissible element of the class {λt 0: λ>0}.


Bei fest vorgegebenem Stichprobenumfang werde uneingeschränkt zufällig ausgewählt (ohne Zurücklegen);t 0 bezeichne das Stichprobenmittel, d.h. das arithmetische Mittel aller Stichprobenbeobachtungen des Untersuchungsmerkmals. Von besonderen Interesse ist dann zweifellos die Klasse {λt 0: λ reell} von Schätzfunktionen für das Gesamtmittel, d.h. für das arithmetische Mittel aller Ausprägungen des Untersuchungsmerkmals.

Wir betrachten verschiedene Typen von Untersuchungsmerkmalen, insbesondere Merkmale, die nur positive Ausprägungen besitzen. Für diese Merkmale führt die Verwendung der üblichen quadratischen verlustfunktion zu einer sehr merkwürdigen Klasse zulässiger Schätzfunktionen. Ein anderer Typ von Verlustfunktionen erscheint weit eher angebracht. Für diesen (logarithmischen) Typ ist λt 0 genaudann zulässig, wenn λ=1 gilt. Wir beweisen, daß für keinen anderen Typ von Verlustfunktionent 0 das einzige zulässige Element der Klasse {λt 0:λ>0} ist.

This is a preview of subscription content, log in to check access.


  1. Blackwell, D., andM.A. Girshick: Theory of Games and Statistical Decisions. New York 1954.

  2. Ramakrishnan, M.K.: Some results on the comparison of sampling with and without replacement. Sankhya Ser. A31, 1969, 333–342.

  3. Royall, R.M.: Finite population sampling-on labels in estimation. Ann. Math. Statist.41, 1970, 1774–1779.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Stenger, H. Loss functions and admissible estimators in survey sampling. Metrika 26, 205–214 (1979). https://doi.org/10.1007/BF01893488

Download citation


  • Random Sampling
  • Stochastic Process
  • Probability Theory
  • Economic Theory
  • Loss Function